Alert archive / Kansas / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Dodge City, KS

January 23, 202112 counties in Kansas

NWS Dodge City, KS issued this winter storm watch at Jan 23, 2021, 2:13 PM CST for 12 counties in Kansas. It took effect at Jan 25, 2021, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 23, 2021, 2:13 PM CST (20:13 UTC)
In effect from
Jan 25, 2021, 12:00 AM CST
Expired
Jan 24, 2021, 3:00 PM CST
In force
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Ellis County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 378 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
378 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WWUS43 KDDC 232013
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
213 PM CST Sat Jan 23 2021

...Accumulating Snow Expected Sunday Night...

KSZ030-031-044>046-064>066-078>081-241000-
/O.NEW.KDDC.WS.A.0001.210125T0600Z-210126T0000Z/
Trego-Ellis-Lane-Ness-Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards-
Kiowa-Pratt-
Including the cities of Wakeeney, Pfeifer, Hays, Dighton, 
Ness City, La Crosse, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, and Pratt
213 PM CST Sat Jan 23 2021

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY AFTERNOON...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 inches
  possible.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From late Sunday night through Monday afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
2 follow-up statements
087 
WWUS43 KDDC 240955
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
355 AM CST Sun Jan 24 2021

...Accumulating Snow Expected Tonight through Monday Morning...

KSZ031-242200-
/O.UPG.KDDC.WS.A.0001.210125T0600Z-210126T0000Z/
/O.NEW.KDDC.WS.W.0001.210125T0600Z-210126T0000Z/
Ellis-
Including the cities of Pfeifer and Hays
355 AM CST Sun Jan 24 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
CST MONDAY...

* WHAT...Wintery Mix early changing to all snow before daybreak
  Monday. Snow may be heavy at times. Total snow accumulations of
  5 to 7 inches and ice accumulations of a light glaze.

* WHERE...Ellis County.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ030-044-045-064-078-079-242200-
/O.UPG.KDDC.WS.A.0001.210125T0600Z-210126T0000Z/
/O.NEW.KDDC.WW.Y.0002.210125T0600Z-210126T0000Z/
Trego-Lane-Ness-Hodgeman-Ford-Edwards-
Including the cities of Wakeeney, Dighton, Ness City, Jetmore, 
Hanston, Dodge City, Kinsley, and Lewis
355 AM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST MONDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  2 to 5 inches and ice accumulations of a light glaze.

* WHERE...Portions of south central, southwest and west central 
  Kansas.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ080-081-242200-
/O.UPG.KDDC.WS.A.0001.210125T0600Z-210126T0000Z/
/O.NEW.KDDC.WW.Y.0002.210125T0600Z-210126T0000Z/
Kiowa-Pratt-
Including the cities of Greensburg, Haviland, and Pratt
355 AM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST MONDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 2 to 4 inches and ice accumulations of up to one tenth of 
  an inch.

* WHERE...Kiowa and Pratt Counties.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ043-061>063-076-077-242200-
/O.NEW.KDDC.WW.Y.0002.210125T0600Z-210126T0000Z/
Scott-Hamilton-Kearny-Finney-Haskell-Gray-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, Deerfield, Garden City, Sublette, Satanta, Cimarron, 
and Montezuma
355 AM CST Sun Jan 24 2021 /255 AM MST Sun Jan 24 2021/

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ TONIGHT TO 6 PM CST /5 PM MST/ MONDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From midnight CST /11 PM MST/ tonight to 6 PM CST /5 PM 
  MST/ Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ046-065-066-242200-
/O.CON.KDDC.WS.A.0001.210125T0600Z-210126T0000Z/
Rush-Pawnee-Stafford-
Including the cities of La Crosse, Larned, St. John, Stafford, 
and Macksville
355 AM CST Sun Jan 24 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY AFTERNOON...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 inches
  possible.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From late Sunday night through Monday afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
280 
WWUS43 KDDC 242100
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
300 PM CST Sun Jan 24 2021

...Winter Storm Expected Tonight through Monday Morning...

KSZ046-251000-
/O.UPG.KDDC.WS.A.0001.210125T0600Z-210126T0000Z/
/O.EXA.KDDC.WS.W.0001.210125T0600Z-210126T0000Z/
Rush-
Including the city of La Crosse
300 PM CST Sun Jan 24 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
CST MONDAY...

* WHAT...Heavy mixed precipitation expected. Total snow 
  accumulations of 5 to 7 inches and ice accumulations of up to 
  one tenth of an inch.

* WHERE...Rush County.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ031-251000-
/O.CON.KDDC.WS.W.0001.210125T0600Z-210126T0000Z/
Ellis-
Including the cities of Pfeifer and Hays
300 PM CST Sun Jan 24 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 6 PM CST MONDAY...

* WHAT...Wintery Mix early changing to all snow before daybreak 
  Monday. Snow may be heavy at times. Total snow accumulations 
  of 5 to 7 inches and ice accumulations of a light glaze.

* WHERE...Ellis County.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ065-066-251000-
/O.UPG.KDDC.WS.A.0001.210125T0600Z-210126T0000Z/
/O.EXA.KDDC.WW.Y.0002.210125T0600Z-210126T0000Z/
Pawnee-Stafford-
Including the cities of Larned, St. John, Stafford, 
and Macksville
300 PM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST MONDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 2 to 5 inches and ice accumulations of up to one tenth of 
  an inch.

* WHERE...Pawnee and Stafford Counties.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ074-075-084>088-251000-
/O.EXA.KDDC.WW.Y.0002.210125T0600Z-210126T0000Z/
Stanton-Grant-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Johnson City, Ulysses, Elkhart, Hugoton, 
Liberal, Meade, Plains City, Fowler, Ashland, and Minneola
300 PM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST MONDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to two inches and ice accumulations of a light glaze.

* WHERE...Portions of southwest Kansas.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ030-043>045-061>064-076>081-251000-
/O.CON.KDDC.WW.Y.0002.210125T0600Z-210126T0000Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Haskell-
Gray-Ford-Edwards-Kiowa-Pratt-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, and Pratt
300 PM CST Sun Jan 24 2021 /200 PM MST Sun Jan 24 2021/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CST
/11 PM MST/ TONIGHT TO 6 PM CST /5 PM MST/ MONDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 2 to 5 inches and ice accumulations of a light glaze.

* WHERE...Portions of south central, southwest and west central 
  Kansas.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter storm watch went out at Jan 23, 1:42 PM CST, 31 minutes earlier.

Area forecast discussion, Jan 23, 1:42 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
142 PM CST Sat Jan 23 2021

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Sunday)
Issued at 1212 PM CST Sat Jan 23 2021

Short range models indicate a weak upper level shortwave trough
transitioning east through the Northern Plains tonight, ushering a
weak cold front through western Kansas in the later overnight hours.
Minimal forcing associated with the boundary combined with a pool of
increased moisture lifting northward across Oklahoma into south
central Kansas will present the potential periods of light drizzle
development generally after midnight. Otherwise, drier conditions
are expected farther west toward the Colorado border. Drier
conditions are likely Sunday ahead of the next expected storm system
forecast to move into the area Sunday night. As for temperatures,
colder air will filter into western Kansas late tonight in wake of
the aforementioned cold frontal passage. Although a low level stratus
layer is expected to retreat westward back into western Kansas
overnight, expect lows generally down into the 20s(F) across west
central and portions of southwest Kansas to the lower/mid 30s(F) in
south central Kansas. Expect highs mainly in the 30s(F) Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 138 PM CST Sat Jan 23 2021

Reasonable precip chances return to western/central Kansas Sunday
night into Monday as medium range models indicate a progressive
upper level shortwave trough lifting northeast out of the Desert
Southwest into the high plains of the Texas/Oklahoma Panhandles and
western Kansas. As the upper level system approaches, there is fair
agreement between the GFS/ECMWF/GEM of rapid cyclogenesis taking
place in the South Plains of west Texas Sunday evening with the
deepening low quickly lifting northeast into Oklahoma by early
Monday morning. Depending on temperatures, this will set the stage
for rain/snow development as modest H7 frontogentic banding tracks
northeast through central and portions of southwest Kansas.
Temperatures may be warm enough for light rain initially in and a
little north/northwest of south central Kansas with a better chance
for snow farther northwest. Based on QPF fields in conjunction
with models indicating the storm system further maturing as it
crosses into southeast Kansas, the best chance for accumulating
snow remains to be across central Kansas with lesser amounts likely
farther west/southwest. After the system exits the Central Plains
late Monday, another round of rain/snow mix will be possible Tuesday
into early Wednesday as a secondary upper level shortwave trough
quickly kicks through the Desert Southwest before lifting northeast
into the Central Plains.

Arctic high pressure in the Northern Plains will reinforce a colder
air mass in the Western High Plains through at least Tuesday,
resulting in highs mainly in the 20s(F) and 30s(F) both days.
Temperatures are likely to warm up well above normal later in the
week as surface high pressure departs the region, returning low
level southerlies to western Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1000 AM CST Sat Jan 23 2021

Prevailing low level stratus across southwest Kansas will begin to
slowly erode west to east through late afternoon allowing any MVFR
cigs to improve in vicinity of KGCK, KLBL, and KDDC generally after
20Z. A brief period of VFR will be possible for KHYS toward early
evening depending how far the stratus scatters eastward. The stratus
deck is expected to retreat westward tonight resulting in widespread
MVFR cigs redeveloping generally after 06Z with periods of IFR cigs
not out of the question toward daybreak Sunday. Areas of fog or even
light drizzle may develop in portions of central Kansas overnight
resulting in possible MVFR/IFR vsbys. Southerly winds around 15 to
30kt will persist through late afternoon as a surface low strengthens
in eastern Colorado. A weak cold front is then projected to push
through western Kansas late this evening, turning winds northerly
around 10 to 20kt through early Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  27  37  25  35 /   0   0  90  60
GCK  24  35  23  34 /   0   0  90  50
EHA  27  38  25  40 /   0  10  60  10
LBL  28  38  23  39 /   0   0  80  30
HYS  25  36  22  32 /  20   0  90  90
P28  35  42  29  40 /  10  10 100  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Sunday night through Monday
afternoon for KSZ030-031-044>046-064>066-078>081.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jan 23, 4:55 AM CST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
455 AM CST Sat Jan 23 2021

KSZ030-031-043>046-061>066-074>081-084>090-241100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
455 AM CST Sat Jan 23 2021 /355 AM MST Sat Jan 23 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Areas of fog are possible tonight and the fog may be dense for 1
to 2 hours before lifting after midnight. Patchy freezing drizzle
is also possible in central Kansas around Hays and LaCrosse.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Freezing rain: Elevated risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Snow is expected Sunday night into Monday morning. Several inches
of accumulation are possible in places like Dodge City, Larned,
Stafford, and Hays, with lesser amounts farther west.

Days 2-7 Hazards
----------------
* Sunday
  - Snow: Elevated risk

* Monday
  - Ice accumulation: Limited risk
  - Snow: Elevated risk

* Tuesday
  - Excessive cold: Limited risk
  - Ice accumulation: Limited risk
  - Snow: Limited risk

* Wednesday
  - Excessive cold: Limited risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Nearby

Winter Storm Watches in Kansas, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.